Methemoglobin forms when iron in ferrous form in Hb is oxidized to ferric form. Nitric oxide does that. If metHb level exceeds 1.5 g% (10% of a presumed normal 15 g% i.e. 15 g/dL), it needs to be treated.
Patient may appear cyanotic. Oxygen saturations fall.
Methylene blue 1-2 mg/kg/dose IV is the treatment.
Beware, when you use methylene blue infusion in patients receiving inotropes/vasopressor agents such as Norepinephrine or Dopamine. Methylene blue is MAOI and therefore, potentiates effect of these medications by several folds by decreasing the reuptake of NE or Dopamine at the nerve synapses.
Methylene blue is also serotonin reuptake inhibitor. So, can cause serotonin crisis in patients receiving SSRIs (e.g. anti-depressive agents) esp. at doses > 5 mg/kg.
Methylene blue - Wikipedia, the free encyclopedia: "Methylene blue also blocks accumulation of cyclic guanosine monophosphate (cGMP) by inhibiting the enzyme guanylate cyclase: this action results in reduced responsiveness of vessels to cGMP-dependent vasodilators like nitric oxide and carbon monoxide."...and ?Milrinone!
CyanmetHb forms from the cyanide which is part of Nitroprusside molecular structure. This is more common in postop. cardiac patient because of availability of more Hb in plasma due to hemolysis during cardiopulmonary bypass. Antidote: Sodium thiosulphate or Sodium nitrite.